Dear Dr. Roach: I am a 66-year-old male. I had my mitral valve replaced almost nine years ago with bovine tissue. While waiting for my surgery, I had an episode of atrial fibrillation, which was corrected with amiodarone. I continued the drug for three years until a new cardiologist took me off it.
A year and half ago, I went into A-fib again and got electrical cardioversion. It returned a month later and the process was repeated. At that time, I went back on 200 mg of amiodarone a day, and have been fine for over a year now. I was put on warfarin and then Eliquis to prevent clots.
I asked my doctor why I need blood thinners if my heart is in sinus rhythm, and she said it is because I could have A-fib episodes without outward symptoms. Aside from cost ($100 a month), my main complaint is this: I also have back and knee problems, and NSAIDs, which I cannot take on the blood thinner, offer the best relief. Acetaminophen is useless, and even tramadol isn’t as effective. M.H.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives